Penicillin – Pharmacology for Nurses: Practical Applications

Twitter - Quiz Tutors
Facebook - Quiz Tutors

Chapter 38: Antibiotics Part 1 Test, Penicillin, Pharmacology for Nurses: Practical Applications

The key terms in this Pharmacology course include Antibiotics, Allergy, Penicillin, Cephalosporins, Pharmacology for Nurses: Practical Applications


When reviewing the allergy history of a patient, the nurse notes that the patient is allergic to penicillin. Based on this finding, the nurse would question an order for which class of antibiotics?

Quinolones

Tetracyclines

Sulfonamides

Cephalosporins

Allergy to penicillin may also result in hypersensitivity to cephalosporins. The other options are incorrect.


A patient will be receiving penicillin G potassium, 12 million units daily in divided doses every 4 hours IVPB. Identify how many units the patient will receive for each dose each day. __

Correct Answer

2 million units

If a medication is given every 4 hours, then there will be 6 doses in each 24-hour day.
(24 ÷ 4 = 6). 12 million units + 6 doses = 2 million units/dose.


The nurse is providing teaching to a patient taking an oral tetracycline antibiotic. Which statement by the nurse is correct?

“Avoid direct sunlight and tanning beds while on this medication.”

“Take the medication until you are feeling better.”

“Milk and cheese products result in increased levels of tetracycline.”

“Antacids taken with the medication help to reduce gastrointestinal distress.”

Drug-related photosensitivity occurs when patients take tetracyclines, and it may continue for several days after therapy. Milk and cheese products result in decreased levels of tetracycline when the two are taken together. Antacids also interfere with absorption and should not be taken with tetracycline. Counsel patients to take the entire course of prescribed antibiotic drugs, even if they feel that they are no longer ill.


The nurse is monitoring for therapeutic results of antibiotic therapy in a patient with an infection. Which laboratory value would indicate therapeutic effectiveness of this therapy?

Decreased platelet count

Increased red blood cell count

Decreased white blood cell count

Increased hemoglobin level

Decreased white blood cell counts are an indication of reduction of infection and are a therapeutic effect of antibiotic therapy. The other options are incorrect.


A patient is receiving his third intravenous dose of a penicillin drug. He calls the nurse to report that he is feeling “anxious” and is having trouble breathing. What will the nurse do first?

Check for allergies.

Notify the prescriber.

Stop the antibiotic infusion.

Take the patient’s vital signs.

Hypersensitivity reactions are characterized by wheezing; shortness of breath; swelling of the face, tongue, or hands; itching; or rash. The nurse should immediately stop the antibiotic infusion, have someone notify the prescriber, and stay with the patient to monitor the patient’s vital signs and condition. Checking for allergies should have been done before the infusion.


A patient is admitted with a fever of 102.8° F (39.3° C), origin unknown. Assessment reveals cloudy, foul-smelling urine that is dark amber in color. Orders have just been written to obtain stat urine and blood cultures and to administer an antibiotic intravenously. The nurse will complete these orders in which sequence?

Blood and urine cultures, antibiotic dose

Antibiotic dose, blood and urine cultures

Urine culture, antibiotic dose, blood culture

Blood culture, antibiotic dose, urine culture

All culture specimens should be obtained before initiating antibiotic drug therapy; otherwise, the presence of antibiotics in the tissues may result in misleading culture and sensitivity results. The other responses are incorrect.